Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 26, NWS Wichita, KS

September 21, 2025Ellsworth County, Kansas

NWS Wichita, KS issued this flash flood warning at Sep 21, 2025, 4:05 AM CDT for Ellsworth County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2025, 4:05 AM CDT (09:05 UTC)
Expired
Sep 21, 2025, 8:15 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 6:40 AM CDTRAIN 3.81Ellsworth, KSCocorahs station KS-EW-47 Ellsworth 0.2 W.
Sep 21, 7:00 AM CDTRAIN 3.53Ellsworth, KSCocorahs station KS-EW-3 Ellsworth 0.3 E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

518 
WGUS53 KICT 210905
FFWICT
KSC053-211315-
/O.NEW.KICT.FF.W.0026.250921T0905Z-250921T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
405 AM CDT Sun Sep 21 2025

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northwestern Ellsworth County in central Kansas...

* Until 815 AM CDT.

* At 405 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 2 
  hours. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Ellsworth, Wilson, Kanopolis and Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3868 9828 3878 9848 3887 9848 3886 9817
      3869 9806

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 2 HOURS

$$

McGuire

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 1:53 AM CDT, 2 hours 12 minutes earlier. Its key messages:

  • Showers and thunderstorms will impact much of the area this morning and may linger in parts of southeast Kansas. A few strong or marginally severe storms may be possible in southeast Kansas this afternoon.
  • Another storms system will impact the area late Monday night into Tuesday and may bring a threat for some severe storms but confidence in the details remains low.
  • Dry and mild weather returns late in the week.
Area forecast discussion, Sep 21, 1:53 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
153 AM CDT Sun Sep 21 2025

.KEY MESSAGES...

- Showers and thunderstorms will impact much of the area this
  morning and may linger in parts of southeast Kansas. A few
  strong or marginally severe storms may be possible in
  southeast Kansas this afternoon.

- Another storms system will impact the area late Monday night
  into Tuesday and may bring a threat for some severe storms
  but confidence in the details remains low.

- Dry and mild weather returns late in the week.

&&

.DISCUSSION...
Issued at 151 AM CDT Sun Sep 21 2025

The large-scale pattern features a mid/upper trough over the
Northern Plains with more subtle shortwave troughs rotating around
this mean trough. One shortwave trough is progged to emerge from the
Northern Rockies as we move through the day today. Ahead of this
feature, we see shower and thunderstorm activity developing within
an area of isentropic upglide that is progged to continue within a
moist pbl. PWATS are expected to remain in the 150-175 percent of
normal range for late Sep leading to efficient rainfall. We may see
some breaks in much of central Kansas as we move through the day but
shower and storm activity may linger in parts of south central and
especially southeast Kansas. Clouds and precipitation will keep
highs below climate normals with most areas topping out in the mid
and upper 70s. Some shower activity may linger into the overnight
hours in southeast Kansas but much of the area is expected to remain
dry.

Mon-Wed...Shortwave ridging is progged to overspread the area on
Monday while a vigorous mid/upper trough digs into the Rockies. Much
of the area is expected to remain capped to deep moist convection
during the day on Monday but as we move into Monday night/early
Tuesday morning, we see robust sfc cyclogenesis across the Southern
Plains as large-scale forcing for ascent develops downstream from
the approaching mid/upper trough. Steep mid-lvl lapse rates and
increasing deep layer shear could support some large hail as we move
into the predawn hours on Tuesday but confidence in the details
remains fairly low at this time. Some shower activity could linger
into Tuesday night and Wednesday depending on the exact track of the
mid/upper trough. With limited insolation and precipitation,
temperatures will remain below climate normals Tue-Wed with most
areas seeing highs in the low 70s.

Thu-Sat...The mid/upper trough is progged to translate eastward late
in the week with dry and mild conditions returning to the area.
Highs are expected to top out in the upper 70s as the low level
airmass begins to dry out.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1231 AM CDT Sun Sep 21 2025

As of early this morning, a few isolated to widely scattered
showers continued across portions of central and south-central
Kansas. Additional storms are developing across western Kansas
and should move into the area later this morning. Decided to go
with PROB30s for thunderstorms at all TAF sites through the
morning hours (except KCNU) as coverage of storms this morning
is still a bit uncertain. Any sites that see a shower or storm
could see brief reductions in cig and vis cats with brief heavy
rainfall and gusty winds possible.

Showers and storms will move eastward throughout the day, and
should be mainly across eastern Kansas by early this afternoon.
Elected to go with PROB30s for KCNU to cover the chances for
showers and storms this afternoon. After 19-21Z, VFR conditions
are generally expected to return and chances for showers and
storms shifts eastward into Missouri.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...MWM
AVIATION...JC
Hazardous weather outlook, Sep 20, 1:50 PM CDT, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
150 PM CDT Sat Sep 20 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
150 PM CDT Sat Sep 20 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms may redevelop this evening and tonight. Some of
the stronger storms could produce small hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The active weather pattern is expected to continue through the
weekend into the middle of next week with additional chances for
thunderstorms and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:36 AM CDTAreal Flood WarningICTEllsworth, McPherson, Saline6 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.